Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Child with constipation. Noticed blood in stool after taking lactose. Medical cure for this?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 1444 Questions
Hi I have a 3 year old boy who has been having bowel trouble since he was a couple of weeks old. His after been hospitalized a couple of times and the results were he was having over and was completely blocked with poop. I have him on lactose 3 times a day right now and last night he had some blood in his poop but it wasn't really a full poop just a lil bit. This smorning its almost like a lil bit of water poop and that's it. His constantly crying that his bum hurts and I just don't know what to do anymore. Why won't the lactose work? Is there something else I should give him? I was thinkin of giving him sum supisoteries today just to try an clean him out a little.
Posted Sat, 16 Mar 2013 in Child Health
Answered by Dr. Synthyia Bhagat 13 hours later

Thanks for writing to us.

Constipation is a common problem in children and it could be because of ;
-Dietary factor most important.
-hirschsprung disease
-anal fissures
-cow milk allergy.

Due to pain child holds back and thus a vicious cycle is established.

I suggest you to.
-Give him plenty of fluids XXXXXXX leafy vegetables,fruit,salad.increase complex carbohydrate in diet,give one spoon of honey at bed time.
-Avoid milk and milk products.
regular toilet times to be established,encourage him to sit in toilet for 5 to 10 minutes 2 times a day.
-Give sitz bath(make him sit in tub of lukewarm water for 10 to 15 minutes 2 to 3 times a day)
-Laxatives have shown to be beneficial in treatment of chronic constipation.

You have used lactulose now i suggest you to use a different laxative like(polyethylene glycol or magnessium hydroxide after consultation with your pediatrician.
Laxatives should be used for longer duration till symptoms subside.
Since he is passing blood stained stools because of fissures,apply some local ointment after consulting your doctor.

Hope I have answered your qyery,if you have any other question i would be glad to help.
Wishing your child good health.
God bless.

Above answer was peer-reviewed by
Follow-up: Child with constipation. Noticed blood in stool after taking lactose. Medical cure for this? 14 hours later
Thanks I will try your suggestions. Do you have any suggestions on getting him to eat fruit and XXXXXXX foods because that's definetly alot to do with his constipation he will never eat much of it. I've tried blending it up even and still he won't eat drink it. Also I've never herd of giving him a spoonful of honey before bed how does that help?
Thanks so much for your help
Answered by Dr. Synthyia Bhagat 7 hours later
Thanks for your follow up.

Be patient with your child and encourage him in eating fruits and vegetables. Do not force him.
You should also eat along with him as children follow what we do.
Try positive reinforcement like taking him out or playing with him when he finishes his meals.

Regarding honey, it is natural sugar which act as stool softner. It can also be given with warm water with lemon juice first thing in morning..

Let me know if you have any other query.

Take care!!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor